[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.170.64.36. Please contact the publisher to request reinstatement.
Article
November 24, 1962

Potentiation of Phosphorus Insecticides by Phenothiazine Derivatives: Possible Hazard, with Report of a Fatal Case

Author Affiliations

Wenatchee, Wash.
From the Toxicology Section, Technology Branch, Communicable Disease Center, Public Health Service, U.S. Department of Health, Education and Welfare (Drs. Arterberry and Quinby). Dr. Arterberry is now with the Department of Pharmacology, University of Southern California, School of Medicine, Los Angeles.

JAMA. 1962;182(8):848-850. doi:10.1001/jama.1962.03050470026006
Abstract

A mentally deficient apple rancher developed moderate signs of organic phosphorus poisoning when his blood cholinesterases were inactivated to near zero after exposure to Phosdrin and parathion. Symptomatic therapy included promazine on the 9th through the 12th days of illness. The patient became more agitated, and some signs of poisoning returned during attempted tranquilization. After about the 8th dose of promazine (Sparine) hydrochloride in 3 days, the patient developed convulsions, hypotension, and apnea, and died. The possible hazard of phenothiazine-derived drugs may outweigh their therapeutic value in the treatment of organic phosphorus poisoning.

×